MATHEMATICA BOHEMICA, Vol. 122, No. 1, pp. 37-55 (1997)

The behaviour of the nonwandering set of a piecewise monotonic interval map under small perturbations

Peter Raith

Peter Raith, Institut für Mathematik, Universität Wien, Strudlhofgasse 4, A-1090 Wien, Austria, e-mail:

Abstract: In this paper piecewise monotonic maps $T [0,1]\to[0,1]$ are considered. Let $Q$ be a finite union of open intervals, and consider the set $R(Q)$ of all points whose orbits omit $Q$. The influence of small perturbations of the endpoints of the intervals in $Q$ on the dynamical system $(R(Q),T)$ is investigated. The decomposition of the nonwandering set into maximal topologically transitive subsets behaves very unstably. Nonetheless, it is shown that a maximal topologically transitive subset cannot be completely destroyed by arbitrary small perturbations of $Q$. Furthermore it is shown that every sufficiently "big" maximal topologically transitive subset of a sufficiently small perturbation of $(R(Q),T)$ is "dominated" by a topologically transitive subset of $(R(Q),T)$.

Keywords: piecewise monotonic map, nonwandering set, topologically transitive subset

Classification (MSC2000): 58F03, 54H20, 58F15

Full text of the article:

[Previous Article] [Next Article] [Contents of this Number] [Journals Homepage]
© 1999--2000 ELibM for the EMIS Electronic Edition